|I'v tried all the medications, What next?
May 11, 2005
Dr. Sherer, I just stopped using T-20 due to the many side effects. I just learned my CD4 count is at 13% and I'm about to undergo surgery, removal of my spleen, my question is what other medications (new) are out their for me to try?
Response from Dr. Sherer
This question can only be answered by your doctor, armed with your treatment and response history, your resistance test(s) results, and other key clinical information. What follows are some suggestions to take up with your physician.
The new protease inhibitor tipranavir is available via compassionate access, and has proven activity against viruses that are resistant to all current PIs. It acts best when it is paired with T-20, even in patients previously treated with T-20, so it may be worthwhile to try again with T-20 tolerability in combination with TPV.
Other promising drugs with activity against viruses resistant to current drugs include three Tibotec compounds (1 PI and 2 NNRTIs). You might access the Tibotec website or seek information re: ongoing clinical trials from the hotline or the websites below.
Several new entry inhibitors are entering clinical trails. You can find our more from the NIH clinical trials hotline - 1-800-TRIALSA - or from websites like the body, Test Positive Aware, Johns Hopkins, USCF, and the ACTG. These drugs have the advantage of being orally administered once or twice daily, and they offer action at new sites in viral entry.
Even if you have genotypic evidence of resistance to all classes, there might be some antiviral activity left in members of the NRTI and/or PI classes. If you and your doctor have not done a phenotype to supplement the information in a genotype, that may be useful.
Finally, there is value to ART even in the presence of resistance in terms of preventing further (or accelerated) CD4 cell loss, and in terms of mortality. If intolerability is a major issue, you and your physician may want to consider maintenance on a less intensive regimen rather than stopping all drugs, e.g. continuing 3TC with or without AZT, as there is some preliminary evidence that this impairs viral fitness by reducing the replicative capacity of the virus.
veread-3tc/truvada not the same
- Bloody Nose After Unprotected Anal Sex Worried I Have HIV
- Enlarged Lymph Nodes After Mutual Masturbation Worried I Have HIV
- Painful Red Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Red Eyes After Oral Sex On A Woman What Are The Chances Of HIV
- Tingling Lips After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Vaginal Discharge After Masturbation Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.